In August 2002, a 38-year old homosexual, HIV-negative Dutch male was admitted to our hospital with high fever, night sweats, dyspnoea, coughing, weakness, hepatosplenomegaly, peripheral lymphadenopathy and oedema after returning from a holiday in Spain. Medical history revealed a minimal change nephropathy, for which he had been taking cyclosporin A (Neoral) for the past 17 years (5 mg/kg per day). Laboratory analysis revealed anaemia (haemoglobin = 4.6 mmol/l), thrombocytopenia (101 × 109/L), normal WBC count and differential, renal failure (creatinine = 218 μmol/l), hypoalbuminemia (24 g/l), and elevated CRP (133 mg/l). Diagnostic assays for HIV-1 were performed and repeatedly negative. No acute CMV or EBV infection was detected (by serology and PCR analysis). Chest X-ray showed interstitial infiltrates, however, bronchoalveolar lavage did not reveal an infectious agent. CT-scans revealed hepatosplenomegaly and enlarged abdominal lymph nodes. A bone marrow biopsy showed an active haematopoiesis in all cell lineages without any abnormalities.
Histological examination of an axillary lymph node biopsy (Fig. ) showed a multifocal proliferation of spindle cells. The diagnosis of Kaposi's sarcoma was confirmed by positive staining of these spindle cells with antibodies to factor VIII-related antigen (not shown) and HHV8 (Fig. ). The remainder of the lymph node showed partly involuted germinal centres, surrounded by small lymphocytes. A number of these lymphocytes also stained positive for HHV8, as seen in multicentric Castleman's disease (Fig. ). The clinical syndrome and the histological findings were compatible with KS and MCD caused by a HHV8 infection in a long-term immunocompromised patient. HHV8 DNA load in serum or plasma was determined by real-time quantitative PCR [12
], and was found to increase from 9.0 × 105
copies/ml at the time of admission to 6.3 × 106
copies/ml before treatment start (Fig. ).
Figure 1 Microscopic morphology of representative lymph node sections and immunohistochemical detection of HHV8 infection. A: Histology of the axillary lymph node showing proliferation of spindle cells (lower left) and partly involuted germinal center, surrounded (more ...)
HHV8 DNA load of consecutive serum/plasma samples from the case measured with real-time PCR. Arrows indicate the chemotherapy courses. All samples were HHV8 IgG antibody-positive.
Despite discontinuation of cyclosporin A and supportive care his clinical condition deteriorated with fever, dyspnoea, oedema and exhaustion, together with the development of oral and facial KS lesions. Liposomal doxorubicin (Caelyx 20 mg/m2
) was initiated at three-week intervals, ten days after discontinuation of Neoral. Although Caelyx is nowadays the drug of choice to treat KS [13
], it has not been reported as a treatment for MCD, however, it has been shown to lower the HHV8 load [14
], suggesting it may also have an effect on other HHV8-related diseases. HHV8 viral load has earlier been associated with clinical outcome in both KS and MCD, whereby a decrease in viral load measured in blood was linked to a favourable outcome [15
], and an increase in HHV8 viral load with exacerbations in clinical symptoms [19
Within two weeks after treatment start he clinically improved with disappearance of hepatomegaly, lymphadenopathy, and pulmonary infiltrates, and all laboratory parameters became normal. Simultaneously, the HHV8 load dropped to 7.4 × 104 copies/ml, but started to rise again after two weeks to 1.7 × 105 copies/ml, with recurrence of his clinical symptoms. After the second course of Caelyx, the HHV8 load decreased to 1.1 × 103 copies/ml. The treatment response was again transient and three weeks later his HHV8 load had risen to 2.4 × 104 copies/ml. After the third Caelyx treatment the viral load was permanently reduced to around the detection limit of the assay (1.66 × 102 copies/ml). Another three courses of Caelyx were given. Fourteen months later he is still disease free without fever, lymphadenopathy or KS lesions. Immunosuppressive therapy with cyclosporin A was discontinued, which is expected to contribute to the ongoing remission.
KS specifically occurs under cyclosporin A therapy in about 0.87% of renal transplant patients [22
]. MCD however, is rarely seen under immunosuppressive treatment after transplantation [23
], and has never been reported before in non-transplant patients treated with cyclosporin A [25
Retrospective analysis of the stored serum samples with the Diavir HHV8 peptide mix ELISA (Biotrin International, Dublin, Ireland) showed that this patient was already IgG antibody-positive with very high titres at presentation (result not shown), making an acute HHV8 infection unlikely. As expected, all subsequent serum samples were also HHV8 antibody-positive (results not shown). So, the relatively late development of MCD in this homosexual patient (arising only after 17 years of cyclosporin treatment) is most probable due to a reactivation of an existing HHV8 infection. However, the HHV8 infection might be younger than the start of cyclosporin treatment 17 years ago, and as no earlier serum samples were available, it is difficult to estimate the time period elapsed between HHV8 infection and development of MCD. In The Netherlands, HHV8 infections are more common among men having sex with men than in the general population or any other risk group [26
], making homosexuality the main risk factor for HHV8 acquisition, with iatrogenic immunosuppression being the risk factor for subsequent MCD development in this patient.
In general MCD has a poor prognosis with a rapidly fatal clinical course [4
], therefore it is remarkable that in this case the patient responded well to Caelyx therapy, showing a concomitant decline of the HHV8 load in blood. Interestingly, a case of EBV-negative post-transplantation lymphoproliferative disorder (PTLD), attributed to a transplantation-associated HHV8-infection in a 17 year-old boy, responded only to a combination of liposomal daunorubicin and alpha-interferon [27
]. EBV-positive PTLD's, but not EBV-negative cases, have been found to respond to withdrawal of immunosuppression alone [27
]. Possibly, HHV8-associated lymphoproliferative disorders share common features, and require similar treatment.